Can Benadryl Be Abused?

Benadryl Abuse

In addition to being an antihistamine, Benadryl is also an anticholinergic medication (this means that it blocks acetylcholine receptors). As with many other anticholinergic medications, Benadryl can cause hallucinations and delirium, especially at very high doses. People sometimes abuse Benadryl for this purpose, although many people describe the experience as being quite unpleasant.
 
Benadryl is sometimes abused by people taking antipsychotic medications as a way to deal with some of the undesirable "extrapyramidal symptoms" associated with such drugs. In some cases, people have taken extremely large doses of Benadryl on a long-term basis (without the knowledge of their healthcare providers) for this purpose.
 
Benadryl can also be abused by people trying to cause sedation in others (such as by parents or caregivers trying to sedate children). This practice can be dangerous and is often counterproductive, as Benadryl can actually have the opposite effect in children (causing hyperactivity).
 

Final Thoughts

If you suspect that you might have a problem with Benadryl addiction, please seek help. Your healthcare provider is a great place to start when searching for help for Benadryl abuse or addiction. He or she will be able to help you deal with such problems (hopefully in a nonjudgmental way) or may suggest other resources for you.
 
If you are merely worried that taking Benadryl for several days in a row will result in addiction, rest assured that this is not a problem for most people.
 
The Dirty, Messy Part of BPH

Benadryl Medication Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.